Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 13, 2020, 10:12 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2020, 10:12 PM MDT (04:12 UTC)
- Expired
- Jul 14, 2020, 1:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 32 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 3581 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
105
WGUS53 KGLD 140412
FFWGLD
KSC181-193-140715-
/O.NEW.KGLD.FF.W.0017.200714T0412Z-200714T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1012 PM MDT Mon Jul 13 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Central Thomas County in northwestern Kansas...
Eastern Sherman County in northwestern Kansas...
* Until 115 AM MDT/215 AM CDT/.
* At 1012 PM MDT/1112 PM CDT/, law enforcement reported heavy rain
falling across the warned area. Two to three inches of rain have
already fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Colby, Brewster, Levant, Gem, Mingo, Halford and Edson.
This includes Interstate 70 in Kansas between mile markers 22 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3923 10169 3950 10159 3949 10085 3922 10084
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Husted2 follow-up statements
468
WGUS73 KGLD 140513
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1113 PM MDT Mon Jul 13 2020
KSC181-193-140715-
/O.CON.KGLD.FF.W.0017.000000T0000Z-200714T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sherman KS-
1113 PM MDT Mon Jul 13 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT/215 AM
CDT/ FOR CENTRAL THOMAS AND EASTERN SHERMAN COUNTIES...
At 1113 PM MDT/1213 AM CDT/, law enforcement reported thunderstorms
producing heavy rain in Colby. Up to three inches of rain have
already fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Colby, Brewster, Levant, Gem, Mingo, Halford and Edson.
This includes Interstate 70 in Kansas between mile markers 22 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3923 10169 3950 10159 3949 10085 3922 10084
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JN394 WGUS73 KGLD 140711 FFSGLD Flash Flood Statement National Weather Service Goodland KS 111 AM MDT Tue Jul 14 2020 KSC181-193-140720- /O.EXP.KGLD.FF.W.0017.000000T0000Z-200714T0715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Thomas KS-Sherman KS- 111 AM MDT Tue Jul 14 2020 ...THE FLASH FLOOD WARNING FOR CENTRAL THOMAS AND EASTERN SHERMAN COUNTIES WILL EXPIRE AT 115 AM MDT/215 AM CDT/... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3923 10169 3950 10159 3949 10085 3922 10084 $$ Lockhart
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:47 PM MDT, 25 minutes earlier.
Area forecast discussion, Jul 13, 9:47 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 947 PM MDT Mon Jul 13 2020 .UPDATE... Issued at 945 PM MDT Mon Jul 13 2020 The Severe Thunderstorm Watch for Eastern Colorado and Dundy County has been cancelled. A Severe Thunderstorm Watch remains in effect through 11 PM MDT for the remainder of the Tri-State area. Heavy rain, hail, and damaging wind gusts will be possible as storms continue to move through the area. UPDATE Issued at 251 PM MDT Mon Jul 13 2020 A Severe Thunderstorm Watch has been issued for the entire Tri- State region until 11 PM MDT/12 AM CDT. The primary threats with storms will be large hail and damaging winds. Continue to monitor the forecast for the latest severe weather information. && .SHORT TERM...(This afternoon through Tuesday) Issued at 149 PM MDT Mon Jul 13 2020 Latest upper air analysis shows the long wave trough over Canada extending down to the Great Basin. Ahead of the long wave trough was a ridge over the Plains. Between the ridge axis and the trough axis is a short wave trough over Northeast Colorado and the Nebraska Panhandle. At the surface was a dry line over Eastern Colorado beneath the short wave trough. Latest visible satellite indicates storms are trying to form over the Nebraska Panhandle along the dry line. Further south storm updrafts have tried and failed so far. To the west storm activity is developing over the Rockies and moving east. For the rest of the afternoon am expecting storm activity to begin around 2 PM along the dry line to the west of the forecast area as storms continue to move east from the Rockies. As the afternoon progresses, the storm coverage should gradually increase as they move east. This evening storms will continue to move east out of Colorado. Meanwhile the storm cluster north in Nebraska looks to extend south as it moves east. As storms move east they will move into higher CAPE values, better shear, and better 0-3 and 0-1 km helicity, thus causing storm intensity to increase as they move to the east. Am thinking this northern cluster should link with the storm activity in the forecast area around mid evening. Model data indicates the storm activity declining as storms move east of Highway 83. However model data last night had the storms fading as they left Colorado, and the storms lasted much further east than that. Therefore confidence is moderate that storms will last across the entire forecast area before fading. Threats with the storms for today and this evening look to be wind gusts of 80 MPH, possibly higher based on prior severe weather events, and hail up to baseball size. The hail threat will be greatest over the western part of the forecast area where storms will still be more isolated to scattered. Once storms form a cluster or line, am thinking the threat will shift to straight-line wind. A brief tornado cannot be ruled out either. The 0-1 KM bulk shear is favorable for tornadic development, and the orientation of the deep layer shear being perpendicular to the storm cluster/line will also be favorable for tornadic development. Therefore, tornadoes look to be a risk despite storms clustering this evening. Impacts for this event look to be widespread wind damage including broken power poles, large tree limbs blown down, trees snapped or uprooted, and windows blown out. Significant hail damage may also occur before storms conglomerate. Confidence of widespread wind damage is high, especially based on what happened last night. Confidence for significant hail damage is moderate to high. One item of concern is the amount of mixed layer cinh that will be present during the afternoon along the dry line. Near term model data has continued to delay the storm activity an hour with each update. Still thinking the peak storm activity/intensity will be during the first half of the evening, the question is what the coverage will be. Tuesday/Tuesday night a cold front will move through the forecast area from the north. Highs will be 15-20 degrees cooler than today. The front looks to stall just south of the forecast area. During the afternoon an upper level short wave trough will move through the forecast area. The stalled front will serve as a focus for storm development. Due to the front being south of the forecast area, almost all the storms should be elevated behind the front. The only caveat will be along the far southern part of the forecast area near the front where storms could still become surface based. The storm activity should push the front further south of the forecast area. Based on the track of the upper level short wave trough, am thinking the southern half of the forecast area will be favored for severe weather. Due to the storms being elevated for the most part, am thinking hail will be the main threat. However, close to the front there may be wind and potentially a threat for tornadoes. This threat area will shift south with the front. .LONG TERM...(Wednesday through Monday) Issued at 111 PM MDT Mon Jul 13 2020 Wednesday and Thursday will see an upper level high continue to be located over the Southern Plains with an upper level trough moving across the Northern Plains near the Canadian border. This will cause the Tri-state area to see upper level Northwest flow that will bring some shortwaves across the area. These shortwaves combined with surface lows coming off the Rockies will bring some precipitation chances to areas mainly near the Colorado border in the evenings. High's for Wednesday will be near the low 80's due to the passage of the front the prior day. Thursday will then see high's in the lower 90's as the front moves further south away from the area. The weekend will see the upper level high strengthen and expand to cover much of the Southern U.S. The Tri-state area will see temperatures warm to the upper 90's and lower 100's throughout the weekend. Conditions will mostly be drier with relative humidity values mainly between 15 and 40 percent in the afternoons/evenings. Need to watch for fire weather conditions in our Western counties though winds through the weekend appear to be below threshold. Also will need to keep an eye on the surface pattern as a surface low may move in from the Northwest, from the front ranges, during the weekend and bring some slight precip chances for counties near the Colorado border. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 527 PM MDT Mon Jul 13 2020 VFR conditions are expected to persist through much of the TAF period at KGLD. Forecast starts off with thunderstorms in the vicinity of the terminal. A few storms could be strong to severe with hail and damaging winds possible. Opted for a tempo group to indicate an expected wind shift and increase in winds as storms move through. Visibility may be reduced to MVFR conditions as heavy rain will bring down visibility. Storm chances are expected to wrap up around 04-05Z with conditions returning to VFR. Winds will be primarily from the south overnight, turning to the north as a low pressure system moves across southwestern Kansas and a cold front advances into southwestern Nebraska. VFR conditions are expected to start out the TAF period at KMCK terminal. Thunderstorms will be in the vicinity of the terminal this evening with better chances from 03-06Z. Hail and gusty winds will be possible with any storms that move through the area. Heavy rain may bring visibility down to MVFR levels through around 06Z. Any storms moving into the region may bring a wind shift and gusty winds. Conditions are expected to improve to VFR conditions Winds will become southeasterly around 08kts as storms move out of the area. Some low level wind shear may develop for a few hours around && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...AW SHORT TERM...JTL LONG TERM...KAK AVIATION...AW
Hazardous weather outlook, Jul 13, 9:44 PM MDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 944 PM MDT Mon Jul 13 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 944 PM MDT Mon Jul 13 2020 /1044 PM CDT Mon Jul 13 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A Severe Thunderstorm Watch remains in effect for the Tri- State area east of the Kansas-Colorado state line until 11 p.m. MDT. A line of thunderstorms extends from Bartley, Nebraska to southeast of Burlington, Colorado with additional storms to the southeast of the line. Any storms moving through the region will have the capability of producing large hail, gusty winds to 80 MPH, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Isolated severe thunderstorms are possible across the Tri-State area during the late afternoon and evening hours on Tuesday, mainly between 4-11 pm MDT. At this time the southern half of the Tri-State area is more favored for severe thunderstorm development. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required. Please send us any storm reports via phone or social media.
In the hours before
Local storm report, Jul 13, 9:54 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
954 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL COLBY 39.39N 101.05W
07/13/2020 E1.00 INCH THOMAS KS TRAINED SPOTTER
SPOTTER REPORTED HAIL TO THE SIZE OF
QUARTERS.
&&
TTLocal storm report, Jul 13, 9:56 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 1 NW GOODLAND 39.35N 101.72W
07/13/2020 E1.25 INCH SHERMAN KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED 1.25 HAIL.
&&
TTLocal storm report, Jul 13, 9:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HAIL 1 NNE GOODLAND 39.37N 101.70W
07/13/2020 E1.00 INCH SHERMAN KS NWS EMPLOYEE
QUARTER SIZE HAIL AT NWS OFFICE AT 9:56PM
MT.
&&
TTLocal storm report, Jul 13, 10:05 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST OBERLIN 39.83N 100.53W
07/13/2020 E58 MPH DECATUR KS AWOS
AWOS REPORTED A 58MPH WIND GUST AT 9:35PM
MDT.
&&
TTLocal storm report, Jul 13, 10:07 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1007 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 1 S GOODLAND 39.34N 101.71W
07/13/2020 E1.00 INCH SHERMAN KS NWS EMPLOYEE
NWS EMPLOYEE REPORTED QUARTER SIZE HAIL.
&&
TTLocal storm report, Jul 13, 10:08 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL 1 NW GOODLAND 39.35N 101.72W
07/13/2020 E1.50 INCH SHERMAN KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTS 1.5 INCH HAIL.
&&
TTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:37 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 68 min |
| Jul 13, 6:52 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
| Jul 13, 6:59 PM MDT | Special Weather Statement | GLD | Sherman | 31 min |
| Jul 13, 7:40 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 80 min |
| Jul 13, 7:41 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 64 min |
| Jul 13, 7:44 PM MDT | Special Weather Statement | GLD | Greeley | 46 min |
| Jul 13, 7:57 PM MDT | Special Weather Statement | GLD | Wallace | 33 min |
| Jul 13, 8:02 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 58 min |
| Jul 13, 8:33 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 57 min |
| Jul 13, 8:34 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Sheridan | 56 min |
| Jul 13, 8:46 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 59 min |
| Jul 13, 8:58 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 33 min |
| Jul 13, 8:59 PM MDT | Special Weather Statement | GLD | Wichita | 31 min |
| Jul 13, 9:14 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 61 min |
| Jul 13, 9:25 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 44 min |
| Jul 13, 9:28 PM MDT | Special Weather Statement | GLD | Rawlins | 32 min |
| Jul 13, 9:33 PM MDT | Special Weather Statement | GLD | Sheridan | 27 min |
| Jul 13, 9:43 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Sherman, Thomas | 62 min |
| Jul 13, 10:07 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 83 min |
| Jul 13, 10:20 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| Jul 13, 10:43 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas | 46 min |
| Jul 13, 10:45 PM MDT | Special Weather Statement | GLD | Sheridan | 15 min |
| Jul 13, 10:57 PM MDT | Special Weather Statement | GLD | Gove, Graham, Sheridan | 63 min |
| Jul 13, 11:31 PM MDT | Special Weather Statement | GLD | Logan | 29 min |
| Jul 13, 11:54 PM MDT | Special Weather Statement | GLD | Gove, Graham, Norton, Sheridan | 66 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.